Alert archive / Maryland / Flash Flood Warnings in 2003
Flash Flood Warning 138, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Sep 27, 2003, 5:20 PM EDT for Allegany County, Maryland. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 27, 2003, 5:20 PM EDT (21:20 UTC)
- Expired
- Sep 27, 2003, 9:15 PM EDT
- In force
- 4 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Allegany County, MD
The radar
The Sterling radar (KLWX), 127 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -336 J/kg
- Mixed-layer LCL
- 757 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 4:20 PM EDT, 1 hour earlier.
Area forecast discussion, Sep 27, 4:20 PM EDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
420 PM EDT SAT SEP 27 2003
UPDATED FOR SVR TSTM WATCH FOR THE WESTERN CWA UNTIL 9PM.
STRONG
--------------------
PREV AFD...
CDFNT CURRENTLY MOVING INTO WRN PA/WV. LLVL MOISTURE CONTS TO INCRS
ACROSS THE AREA WITH INCRSG INSTAB. PREFRONTAL TROF OVR WV/FAR SW VA
ALSO DEVELOPING ADDL SHRA/TSRA OFF TO THE SW.
E OF THE MTNS STILL WEAKLY CAPPED. VIS SAT SHOWING CU FIELD CONTS TO
BUBBLE. PRIND THE MAIN SHOW WL BE WITH THE CDFNT LATE THIS AFTN IN
THE FAR W AND THIS EVE OVR THE REMAINDER OF THE AREA. PWATS CONT OT
CLIMB...WITH AROUND 1.5-1.75 IN BY THIS EVE. SYSTEM IS FAIRLY
ENERGETIC WITH A GOOD WIND FIELD...SUGGESTING SVR WX AGAIN A
POSSIBILITY. PRIMARY RISK WL BE WIND DMG...BUT HAIL WL ALSO BE POSS.
AN ISOLD TORNADO CANT BE RULED OUT AS WV DEVELOPS ALG THE FNT
LOCALLY ENHANCING LLVL SHEAR. THIS EVENT WL CONT INTO THE EVE
HRS...AS INSTABILITY WL BE SOMEWHAT SLOW TO DISSIPATE AND SB
CONVECTION SHOULD BE ABLE TO BE SUSTAINED UNTIL AROUND 01-03Z.
PRIND THE COMBINATION OF INSTABILITY AND MOD SHEAR WL RESULT IN SOME
SVR WX TODAY AND THIS EVENING.
ALSO OF CONCERN IS THE RISK OF FLDG. WITH UNCEASING RAFL OF THE PAST
FEW WEEKS FFG VALUES REMAIN VRY LOW WITH SVRL LOCS AROUND 2 IN IN 6
HRS. WL CONT FFA FOR TNGT. THIS MATCHES UP WELL WITH SURROUNDING
WFOS. MAINSTEMS SHOULD BE ABLE TO TAKE ANTICIPATED AEREAL QPF OF 1
TO 2 IN WITHOUT FLDG...BUT MINOR RVR FLDG CAN/T BE RULED OUT IN SOME
OF THE MORE SENSITIVE BASINS. MAIN RISK FLASH FLDG DUE TO SATURATED
SOIL CONDS.
CDFNT MOVES E OF THE AREA DURING THE MORN HRS...BUT LLVL MOISTURE WL
BE SLOWER TO MOVE OUT. SOME LOW CLDS POSS DURING THE EARLY MORN AND
HV DROPPED MOST TAFS TO IFR FOR A FEW HRS EARLY TMRW.
TMRW AFTN AS LLVL LAPSE RATES STEEPEN...BKN CLDS AND SCT SHRA ARE
POSS MAINLY ACROSS THE NRN 1/2 OF THE CWA. THUNDER UNLIKELY AS
ACTIVITY WL BE CAPPED FAIRLY LOW UNDER SUBSIDENCE INVSN.
MANNING
...LONG TERM...SUNDAY NIGHT THROUGH SATURDAY...
MUCH COOLER WEATHER IN STORE FOR THE REGION FOLLOWING SUNDAYS COLD
FRONT. A DEEP UPPER TROUGH IN THE EAST WILL BE MAINTAINED THROUGH
MUCH OF THE WEEK AS A SERIES OF SHORTWAVES SWINGING THROUGH THE MEAN
TROUGH WILL CONTINUE TO HELP HOLD IT IN PLACE. TEMPERATURES WILL RUN
AT LEAST 5 TO 10 DEGREES BELOW NORMAL WITH POSSIBLE FROST OR FREEZE
CONDITIONS IN THE MOUNTAINS DEVELOPING AS THE WEEK PROGRESSES.
NEXT FRONT IS DUE ON WEDNESDAY...ALTHOUGH WITH DRY AIR ALREADY IN
PLACE...PLAN ON LEAVING ONLY A SLIGHT CHANCE OF PRECIP OVER THE
MOUNTAINS AND PARTLY CLOUDY EVERYWHERE ELSE. LEANED TOWARD GFS
SOLUTION...WHICH PUSHES ENOUGH COLD AIR INTO THE CWA TO INCREASE THE
POTENTIAL FOR FROSTY CONDITIONS ACROSS THE HIGHLANDS...ESPECIALLY
FRIDAY MORNING AS SURFACE HIGH SETTLES OVER THE SOUTHERN
APPALACHIANS.
THE MEAN TROUGH IN THE EAST WILL BEGIN TO LIFT ON FRIDAY WITH
MODERATING TEMPS THROUGH THE WEEKEND.
GARRARD
.LWX...
DC...FLOOD WATCH THROUGH TNGT DCZ001.
MD...FLOOD WATCH THROUGH TNGT MDZ002>007...MDZ009>011...MDZ013...
MDZ014.
VA...FLOOD WATCH THROUGH TNGT VAZ021...VAZ025>031...VAZ036>042...
VAZ050>056.
WV...FLOOD WATCH THROUGH TNGT WVZ048>055.Hazardous weather outlook, Sep 27, 11:20 AM EDT, 6 hours before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-281100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1120 AM EDT SAT SEP 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY A STRONG COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE WITH THIS FRONT THIS AFTERNOON AND THIS EVENING. GUSTY WINDS AND LARGE HAIL ARE THE MAIN RISK WITH THESE THUNDERSTORMS. AN ISOLATED TORNADO IS ALSO POSSIBLE. THE MOST LIKELY TIME FOR SEVERE WEATHER IS BETWEEN 3 PM AND 10 PM. PREVIOUS HEAVY RAINFALL OVER THE PAST COUPLE OF WEEKS HAS LEFT SOIL CONDITIONS SATURATED. HEAVY RAINFALL IS POSSIBLE WITH THE STRONGER SHOWERS AND THUNDERSTORMS. THIS COULD LEAD TO FLOODING OF SMALL CREEKS AND STREAMS. BASED ON FORECAST RAINFALL AMOUNTS...FLOODING OF MAINSTEM RIVERS IS NOT EXPECTED AT THIS TIME. A FLOOD WATCH REMAINS IN EFFECT FOR MUCH OF THE AREA THROUGH TONIGHT. THE COLD FRONT IS EXPECTED TO MOVE EAST OF THE AREA EARLY SUNDAY BRINGING AN END TO THE SHOWER AND THUNDERSTORM ACTIVITY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT. MANNING
In the hours before
Special weather statement, Sep 27, 1:51 PM EDT, 3 hours 29 minutes before
MDZ002-271845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 151 PM EDT SAT SEP 27 2003 ...STRONG THUNDERSTORM MOVING INTO WESTERN ALLEGANY COUNTY... AT 151 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF DOGWOOD FLATS...MOVING NORTHEAST AT 30 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF CUMBERLAND...FROSTBURG...LA VALE AND LONACONING WILL BE AFFECTED BY THIS STORM THROUGH 245 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MANNING
Nearby
Flash Flood Warnings in Maryland, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.